I-Team: Fentanyl deaths

July 1, 2010 6:04:58 PM PDT
People have died while using a potent narcotic widely prescribed in the Triangle and around the country.The narcotic drug is the Fentanyl patch. It is 100 times stronger than morphine and is commonly used as a pain killer for cancer patients.

But, the I-Team discovered doctors are prescribing it for people who don't need it - and some people are misusing it with deadly consequences.

In fact, a 34-year-old North Carolina woman died after applying the patch and now her husband wants the public to know why. He spoke exclusively to the I-Team.

"She was just a real caring person ? had a big heart, tried to help everybody," explained Shawn Titta. Shawn and Tara Titta were childhood sweethearts.

"Fifteen years old was when we first went out on our first blind date and just went from there," he recalled. They eventually married and were together for 13 years.

In October 2008, Tara had severe stomach pain. She went to the hospital in Charlotte and a doctor gave her a patch filled with the strong narcotic Fentanyl to kill the pain.

"I remembered how she acted on, on the Fentanyl in the hospital, asking me questions about the flea market which didn't make no sense to me," said Titta. "Couldn't comprehend a lot of stuff. It was just so potent."

Tara was released from the hospital to recuperate at home. Shawn was working out of town. When he couldn't reach her by phone the following morning, he called the police.

"They found her on the couch," he said. "The couch in the den, and her dog was layin' right beside her."

Tara was dead. An autopsy revealed the cause of death was Fentanyl poisoning.

"I was in shock. I wasn't expecting something like this I would have never expected this," said Titta.

Shawn hired attorney Richard Shapiro to conduct an investigation. They're considering filing a lawsuit.

"We learned that Tara had been prescribed 75 microgram patches," said Shapiro. "And it took us months to find out from the autopsy that the medical examiner said that that patch had been applied earlier than prescribed. It should have been three days to put the next patch on."

But for some reason, Tara applied the patch a day or two early.

"The reason I think she done it was because she just wasn't thinking straight. I really, in my mind, she just wasn't thinking straight," said her husband.

The I-Team discovered Tara Titta is not alone. We reviewed reports from the NC Office of the Chief Medical Examiner that show more than 500 people have died from Fentanyl poisoning in the past 10 years in North Carolina. Some of those people had a prescription for Fentanyl; others took it illegally or took it in combination with other powerful drugs such as Oxycodone.

"We learned that a dose that's any more than the prescribed dose can kill someone," said Shapiro. We asked Ken Latta - a pharmacist who manages the drug compounding facility at Duke University Medical Center - about Fentanyl.

"Fentanyl is actually quite a potent drug. It's probably 100 times more potent than morphine," he explained.

"Fentanyl was originally used in the ORs [operating rooms] for surgery. It's a quick onset, quick offset drug and it's one of the major drugs used in the anesthesia realm for surgery."

Doctors also prescribe Fentanyl patches to cancer patients for pain. But, there's mounting evidence in the past few years that doctors are prescribing it for more than that - as was the case with Tara Titta.

"The fact that a patient who's on this incredibly powerful medication, and may be confused, may be disoriented - that's one of the side effects of Fentanyl - can simply put the patch on earlier and die within hours and be totally unaware that this can kill them; there's something wrong. The FDA needs to take action on this drug," said Shapiro.

The Food and Drug Administration did take action 2005 and 2007 by putting out an advisory after learning many doctors were inappropriately prescribing the patch for people with headaches and occasional mild pain.

The agency even released a video showing people how to apply the patch correctly.

"The patch is a great tool for pain management, but if you have leak, or you take too much, you know, it can be dangerous. It's a very potent tool in the hands of an expert who would prescribe it," said Latta.

The I-Team also reviewed records at the North Carolina Medical Board. We found several complaints claiming doctors inappropriately prescribed Fentanyl to their patients. Some of those patients died as a result. The doctor's licenses were either suspended or they retired.

"What you'll find is that any time we have a wonderful tool, if it's misused, it can be dangerous. But I think by far, by and large, we're going to find that most people prescribe it correctly, most people get excellent results, and the patients should be monitored for use and abuse," said Latta.

Shawn Titta is heartbroken over the loss of his wife and wants us all to know Fentanyl can be dangerous - even deadly - if it's not used properly.

"Yeah. I mean that's my duty to help the general public realize what this is doing, and it just ain't right," he said. Fentanyl has been the focus of scrutiny in the past because of leaky patches that caused some people to die. Some versions of the Fentanyl patch were the subject of a voluntary manufacture's recall from 2004 to 2008. That problem appears to have been fixed.

Of the seven pharmaceutical companies who make these patches, only one returned our calls. It referred us to its website which instructs patients in the proper and safe use of the Fentanyl patch. We also discovered the Drug Enforcement Administration ranks North Carolina in the top ten states for the number of people who are prescribed Fentanyl.

For information about Fentanyl and the proper way to apply patches from the FDA, click here (.pdf)

Send pictures | Classifieds | Report A Typo |  Send Tip |  Get Alerts
Most Popular  |  Follow abc11 on Twitter  |  abc11 on Facebook


Load Comments